Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 271, NWS Midland/Odessa, TX

October 5, 2003Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 5, 2003, 8:12 PM CDT for Winkler County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2003, 8:12 PM CDT (01:12 UTC)
Expired
Oct 5, 2003, 9:00 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 060112
SVRMAF
TXC495-060200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT SUN OCT 5 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WINKLER COUNTY IN WEST TEXAS

* UNTIL 900 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 18 MILES SOUTH OF THE WINKLER COUNTY SANDHILLS
  PARK...OR ABOUT 8 MILES NORTHWEST OF MONAHANS...MOVING SOUTHEAST AT
  15 MPH. ANOTHER SEVERE THUNDERSTORM WAS 17 MILES EAST OF           
  KERMIT...MOVING EAST AT 15 MPH. 

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  THE WINKLER COUNTY SANDHI AND THE WINKLER COUNTY SANDHILLS PARK

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3171 10311 3167 10300 3167 10282 3207 10281
          3205 10300

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:45 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Oct 5, 2:45 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SUN OCT 5 2003

.SHORT TERM...
A WEAK WARM FRONT WAS LOCATED AT PRESS TIME FROM THE EASTERN NEW
MEXICAN PLAINS SOUTH TO NEAR KHOB...THEN CURVING SOUTHEASTWARD TO
BETWEEN KMAF AND LAMESA...THEN MORE OR LESS EAST ALONG I-20.  THE
FRONT SHOULD CONTINUE TRANSLATING NORTH AND WEAKENING AS SURFACE
HEATING AND PRESSURE FALLS TO THE NORTH OF THIS BOUNDARY ACT
FRONTOLYTICALLY.  TO THE SOUTH OF THIS BOUNDARY...MOISTURE AND
INSTABILITY HAVE INCREASED...WITH SBCAPES AOA 1200 J/KG AND LIFTED
INDICES AOB -4 C.  UPSTREAM...A WEAK SHORTWAVE TROUGH EVIDENT IN
WATER VAPOR IMAGERY WAS TRANSLATING OVER NORTHERN NEW MEXICO.  THUS
ALL THE PRIMARY INGREDIENTS ARE IN PLACE FOR CONVECTION ACROSS MUCH
OF THE CWFA THIS EVENING.

CONVECTION HAS ALREADY BLOSSOMED OVER THE ELEVATED HEAT SOURCES OF
THE GUADALUPES...DAVIS...AND GLASS MOUNTAINS...WITH ADDITIONAL
CONVECTION DEVELOPING IN THE LEE OF THE SACRAMENTOS.  THE CONVECTION
OVER THE SOUTHWESTERN CWFA SHOULD TRANSLATE SOUTHEAST AND AFFECT THE
BIG BEND THIS EVENING.  THE CONVECTION DEVELOPING OVER SOUTHEASTERN
NEW MEXICO...HOWEVER...HAS A BIT MORE GOING FOR IT GIVEN THE
ORIENTATION OF THE LOW LEVEL THETAE RIDGE AND CLOSER PROXIMITY TO
STRONGER MID LEVEL WINDS.  THUS THE BEST CHANCES FOR RAIN THIS
EVENING WILL STRETCH ACROSS THE NORTHERN THIRD OF THE CWFA.  LOW
LEVEL CONVERGENCE IS WEAK...INDEED...THE FLOW THROUGH AT LEAST 700 MB
IS PRETTY ANEMIC.  PRIND THE DOMINANT CONVECTIVE MODE WILL BE OUTFLOW
DOMINANT PULSE MULTICELLS.  AM NOT EXCITED ABOUT ROTATING STORMS
GIVEN THE POOR KINEMATIC SETUP...BUT THERE COULD BE ENOUGH UPDRAFT
PERSISTENCE TO GIN UP HAIL UP TO THE SIZE OF QUARTERS...PARTICULARLY
CLOSER TO THE SURFACE BOUNDARY OVER FAR NORTHERN ZONES.  EXPECT THAT
THE CONVECTION WILL BECOME OUTFLOW FORCED BY SUNSET...WEAKEN...AND
EXIT OUT OF THE CWFA BEFORE MIDNIGHT.

CONCERNING THE SHORT TERM GRIDS...AGREE WITH HPCS PLACEMENT OF QPF
AND HAVE MORE OR LESS FOLLOWED.  PRECIP WATER VALUES ARE FORECAST TO
BE AOA 3 CM OVERNIGHT...AND WHILE THERE IS A HEAVY RAINFALL RATE
POSSIBLE WITH CONVECTION THIS AFTERNOON AND EVENING...THEY SHOULD
NOT POSE A WIDESPREAD THREAT OF FLASH FLOODING...WITH THE EXCEPTION
OF COURSE BEING LOCALIZED FLOODING INVOF POORLY DRAINED AREAS.  HAVE
KEPT CHANCE POPS ACROSS THE NORTHERN THIRD TONIGHT...RAMPING DOWN TO
SLIGHT CHANCE ACROSS THE SOUTH.  OTHERWISE...INHERITED GRIDS PRETTY
MUCH ON TARGET WITH ONLY MINOR ADJUSTING NECESSARY.

&&

.LONG TERM...
UPPER LVL LOW MOVG S OFF THE CALIFORNIA COAST PROGGED TO CLOSE IN A
HOLDING PATTERN OFF NRN BAJA THRU MID WEEK...AMPLIFYING AN UPPER
LVL RIDGE OVR THE AREA.  FINDING LITTLE JUSTIFICATION IN KEEPING
POPS IN FOR MONDAY...ABSENT ANY TRIGGERS AND W/COMPLETE DISSOLUTION
OF RECENT COLD FRONT.  HOWEVER...E-SE LOW LVL FLOW WILL BRING GULF
MSTR INTO THE AREA THROUGHOUT THE DAY MONDAY...SHARPENING A PBL MSTR
CONVERGENCE AXIS OMTNS BY LATE AFTERNOON.  BY THEN...H7-H5 LR/S ARE
PROGGED TO BE AROUND 8 DEG C/KM...AND SHORT RANGE MODELS BRING A WEAK
SHORTWAVE INTO SE NM EARLY MON EVENING THAT COULD EXPLOIT THE
SITUATION.  IN ADDITION...PROGGED H85 25+KT LLJ OVR ERN AREAS COULD
KEEP CONVECTION GOING PAST MIDNIGHT.  TUESDAY THROUGH WEDNESDAY...
MODELS KEEP ABUNDANT LOW LVL MSTR IN PLACE...PLENTY OF INSTABILITY...
AND CONTINUE TO SEND IMPULSES THROUGH THE RIDGE.  THUS...HAVE NOT
MADE CHANGES W/GOING FCST IN REGARDS TO PRECIP THEN.  THE TAIL-END OF
THE 12Z GFS RUN SUGGESTS THU WILL BE DRY.  FRI AND BEYOND IS STILL
IN QUESTION.  GFS AND ECMWF ARE IN BETTER AGREEMENT TDY THAN 24 HRS
AGO ON THE NEXT TROUGH...BUT NOT BY MUCH...ESPECIALLY ON TIMING.
WILL CONTINUE TO HOLD OFF ON MENTIONING PRECIP ATTM.  W/REGARDS TO
TEMPS...ONLY MINOR TWEAKS OF NEAR NORMAL CONDITIONS THRU THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 62 84 63 81 / 40 00 20 30
CNM 58 85 57 83 / 30 00 20 30
MRF 54 86 56 79 / 20 00 20 30
FST 65 89 66 84 / 30 00 20 30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.NM...NONE.

&&

70/44
Hazardous weather outlook, Oct 5, 1:07 PM CDT, 7 hours 5 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
107 PM CDT SUN OCT 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF SOUTHEASTERN NEW MEXICO...AND THE PERMIAN
BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS.  THIS SLIGHT
RISK IS FOR THAT PART OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS
NORTHEAST OF A CARLSBAD NEW MEXICO...FORT STOCKTON TEXAS...TO
SHEFFIELD TEXAS LINE.  LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
SEVERE WEATHER THREATS.  FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH ANY THUNDERSTORM.  IN ADDITION...RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...
DRAWS...AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED NORTHEAST OF A
CARLSBAD NEW MEXICO...FORT STOCKTON TEXAS...TO SHEFFIELD TEXAS LINE.

.TECHNICAL DISCUSSION...
PLEASE SEE DISCUSSIONS AND OUTLOOKS FROM THE STORM PREDICTION
CENTER IN NORMAN OKLAHOMA FOR PERTINENT INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:02 PM CDTSevere Thunderstorm WarningMAFMartin58 min
Oct 5, 7:12 PM CDTSevere Thunderstorm WarningMAFWinkler63 min
Oct 5, 7:17 PM CDTSevere Thunderstorm WarningMAFAndrews58 min
Oct 5, 7:31 PM CDTSevere Thunderstorm WarningMAFReeves59 min
Oct 5, 7:59 PM CDTSevere Thunderstorm WarningMAFEctor61 min
Oct 5, 8:01 PM CDTSevere Thunderstorm WarningMAFMartin44 min
Oct 5, 8:02 PM CDTSevere Thunderstorm WarningMAFWard58 min
Oct 5, 8:44 PM CDTSevere Thunderstorm WarningMAFMidland61 min
Oct 5, 8:52 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines53 min
Oct 5, 8:59 PM CDTSevere Thunderstorm WarningMAFEctor61 min
Oct 5, 9:08 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Oct 5, 9:35 PM CDTTornado WarningMAFMidland25 min
Oct 5, 10:01 PM CDTSevere Thunderstorm WarningMAFEctor, Midland59 min
Oct 5, 10:14 PM CDTSevere Thunderstorm WarningMAFDawson61 min
Oct 5, 10:40 PM CDTSevere Thunderstorm WarningMAFAndrews65 min
Oct 5, 11:06 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry54 min
Oct 5, 11:57 PM CDTSevere Thunderstorm WarningMAFBorden48 min
Oct 6, 12:14 AM CDTSevere Thunderstorm WarningMAFHoward61 min
Oct 6, 12:20 AM CDTSevere Thunderstorm WarningMAFScurry55 min
Oct 6, 12:52 AM CDTSevere Thunderstorm WarningMAFMitchell53 min
Oct 6, 1:17 AM CDTTornado WarningMAFMitchell28 min
Oct 6, 2:28 PM CDTSevere Thunderstorm WarningMAFMitchell47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.